Texas, 2025

Hail and Damaging Wind in Texas, June 9, 2025

June 9, 2025 · NWS LUB · 2 events in 2 counties and zones

A cold front moved through the area on the ninth which brought easterly upslope flow well into eastern New Mexico. Thunderstorms initially developed off of the higher terrain of eastern New Mexico and propagated southeastward into West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cold front moved through the area on the ninth which brought easterly upslope flow well into eastern New Mexico. Thunderstorms initially developed off of the higher terrain of eastern New Mexico and propagated southeastward into West Texas. Sufficient atmospheric instability was present to allow these storms to grow upscale into a mesoscale convective system as it crossed into West Texas. A couple of severe thunderstorm reports were observed as this complex moved across the South Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 5:33 PM CST, 5 hours 40 minutes earlier. Its key messages:

  • Updated at 625 PM CDT Mon Jun 9 2025
  • Thunderstorm chances increase this evening and persist overnight, with locally heavy rain and a few severe storms possible.
  • Localized flash flooding and a few severe storms will be possible tomorrow evening across the southern South and Rolling Plains.
  • Daily chances for thunderstorms will continue through the weekend.
Area forecast discussion, Jun 9, 5:33 PM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Mon Jun 9 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 625 PM CDT Mon Jun 9 2025

 - Thunderstorm chances increase this evening and persist overnight,
   with locally heavy rain and a few severe storms possible.

 - Localized flash flooding and a few severe storms will be possible
   tomorrow evening across the southern South and Rolling Plains.

 - Daily chances for thunderstorms will continue through the weekend.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 228 PM CDT Mon Jun 9 2025

We are enjoying a welcome lull in the weather today as the
convectively aided cold front that moved through last night has
brought cooler and calmer conditions to the region. Early this
afternoon the effective frontal zone stretches roughly from Temple
to Midland, then westward to the mountains, where upslope flow has
moisture pinned up against the higher terrain of NM. Weak
convergence along the frontal zone may be enough to trigger an
isolated storm or two late this afternoon or early this evening as
CIN is minimized at peak heating. Should this happen, there is a low
chance the northern fringe of this activity could edge into our
southern zones. However, the much better bet is that convection
currently just getting going over the north-central mountains of NM
gradually grows upscale into an MCS that accelerates southeast this
evening. Despite modest westerly mid-level flow around 20 knots, and
relatively light easterly low-level winds, many CAMs agree that a
line of storms will emerge from eastern NM mid-evening. This appears
reasonable given a weak embedded mid-level disturbance within the
moisture plume across from the southern Rockies. The MCS will
translate southeastward into the thetae axis, breaching the NM/TX
line after 02Z. The convection should cross roughly the southwest
half to two-thirds of our CWA late evening/overnight. Early on, a
potential for a few wind gusts as high as 65 mph, spotty quarter
size hail and locally heavy rain will exist. The overall intensity
will wane through the late night hours, though most guidance
suggest some convection will persist most/all of the night.
Outside of the storm influences, winds will be on the light side
as lows dip back into the lower and middle 60s, with a few 50s
near the NM line.

Thereafter, confidence in the overall evolution of the weather drops
on Tuesday. This as moisture (and potential instability if
sufficient heating can be garnered) lingers in the region, but
forcing is somewhat nebulous. If tonight's MCS does indeed pan out
as expected, it should given the frontal zone another shunt
southward, likely taking it out of play for much/all of the day
Tuesday. Some weakness aloft, either in the form of a residual MCV
and/or a low-amplitude shortwave trough approaching from the Desert
Southwest, could provide a focus for lift. At this point, it looks
like lift from the latter would not arrive until around or after 00Z
Wednesday, and could be directed mostly to our south. Regarding the
MCV, confidence is low on if it will develop, and if it does where
it will reside by Tuesday afternoon. All said, confidence in
thunderstorm coverage/location is not great for Tuesday. Much of the
high-res guidance suggest the bulk of the activity Tuesday afternoon
will be south and southwest of the CWA, with only isolated to
scattered activity, at best, locally. On the other hand, the courser
NWP tend to favor more coverage/rainfall locally during the day
Tuesday. We tended to lean toward the CAMs, though given low overall
confidence, only reduced the NBM PoPs modestly on Tuesday. This
still leaves PoPs as high as 50-60% over the central and western
South Plains Tuesday afternoon, which may end up being way too high.
Either way, where storms do develop, rich moisture and weak flow
aloft will result in slow storm motions and a risk of
heavy/excessive rainfall. The cloud cover and potential rain will
help keep temperatures down, with highs mostly in the lower to
middle 80s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 228 PM CDT Mon Jun 9 2025

The northern quadrant of a maturing MCS is forecast to be ongoing
across portions of the southern South and Rolling Plains, governing
the potential for heavy rainfall, and a few severe-caliber wind
gusts and marginally-severe hail through the early morning hours
Wednesday. The coverage of storms will diminish with northeastward
extent as the core of the vorticity lobe rotates over the CWA and
north of the quasi-stationary front, which should be located in the
Permian Basin following convective reinforcement via outflow from
the MCS the morning prior. This should act to keep most of the
storms in the southern zones, and additional adjustments to PoPs may
be necessary in forthcoming assessments. Corfidi vectors will be
largely aligned while continuing to approach zero as the center of
the vorticity lobe moves directly over W TX, eventually resulting in
a gradual decay of the MCS, with thunderstorm coverage becoming
widely-scattered farther north into the far southern TX PH. Heavy
rainfall will be the primary threat into the nighttime hours,
especially as the columns saturate, but localized, severe-caliber
gusts will be possible prior to midnight CDT Wednesday before the
sub-cloud layer becomes moist-adiabatic.

The 11/00Z sounding climatology from WFO MAF indicates that the 99th
percentile for PWATs is 1.53", with a record value of 1.55"; and
PWATs will near or exceed the 99th percentile late tomorrow night
over portions of the CWA. It appears that the largest footprint of
heavy rainfall will be across the southern zones where the strongest
divergence is aloft. Mid- and high-level confluence on the backside
of the vorticity lobe and attendant 250 mb jet streak will terminate
the flash flooding risk by dawn Wednesday, and NBM PoPs were trimmed
below mentionable threshold across the Caprock Escarpment for the
afternoon hours. Farther east, a MCV may generate additional storms
through the early evening across the Rolling Plains, with coverage
gradually diminishing after dark as the vorticity lobe is slow to
rotate into the south-central Great PLains. Diurnally-driven storms
are then forecast to develop across eastern NM, and propagate
towards the state line by the evening hours, so the slight chance
PoPs have been retained for the time being. High temperatures
Wednesday were lowered slightly from the NBM to account for the
shunted mixing heights via convective overturning, with highs
forecast to peak in the lower 80s area-wide beneath cloud debris.

Low PoPs have been retained throughout the rest of the week and into
the weekend, as a skinny EML is forecast to remain intact beneath an
uncapped airmass each afternoon. However, weak, large-scale forcing
for ascent will act to keep coverage isolated, with diurnally-driven
storms possible across portions of the CWA through the weekend. Some
storms may be severe each day, with a primary risk for low-end,
severe-caliber gusts, given sufficient water-loading amidst weak
shear throughout the cloud-bearing layer. The mid/upper-level air
pattern is forecast to deamplify, with a quasi-zonal splitting of
the jet stream occurring over the northern U.S., as the subtropical
ridge amplifies over the Desert Southwest. Temperatures will warm up
into the lower-middle 90s throughout the latter half of the period
as the subtropical ridge amplifies, with a gradual drying trend to
follow heading into early next week as the ridge shifts eastward.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Mon Jun 9 2025

Potential for convection overnight is the primary aviation concern
with this TAF package, especially at KLBB/KPVW. A cluster or broken
line of TSRA is expected to cross the TX/NM state line near or
after 03z, then continue moving east-southeastward through the
rest of the evening and likely impacting KLBB and KPVW near or
after 05z. TSRA will likely bring a period of strong and erratic
wind gusts and possibly result in a brief period of IFR visibility
before exiting to the east of the terminals after 08z. Convection
is currently expected to remain clear of KCDS entirely. Outside
of the line of TS, VFR is expected to prevail. There is a small
chance that MVFR CIGs and perhaps some additional TS develop after
sunrise at KLBB and KPVW, but the probability of this occurring
is too low for TAF mention at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...23
LONG TERM....09
AVIATION...30
Hazardous weather outlook, Jun 9, 1:20 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
220 PM CDT Mon Jun 9 2025

TXZ021>044-101930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
220 PM CDT Mon Jun 9 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A line of storms is expected to track southeast out of eastern New
Mexico this evening before weakening over the South Plains and
Rolling Plains overnight. Locally heavy rain and a few instances of
wind gusts to 65 mph and quarter size hail are possible this
evening, primarily across the southwest Texas Panhandle into the
western and perhaps central South Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily chances for thunderstorms continue this week. Locally heavy
rain and flooding will be possible at times, especially Tuesday
night into Wednesday morning. Some storms may be severe, with
damaging winds gusts up to 60 mph as the primary hazard, though
instances of large hail around quarter size will be possible as well
Tuesday night into Wednesday morning. The greatest potential for
localized flash flooding and severe storms tomorrow night into
Wednesday morning is across the southern South and Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 88 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Terry

When
June 9, 11:13 PM CST
Where
Terry County, Tokio
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.180, -102.580

Local broadcast media relayed a report of quarter size hail in Tokio.

Thunderstorm Wind, Lubbock

When
June 9, 11:18 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observing System at Lubbock International Airport measured a severe wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271532, 1271533.